Propofol infusion syndrome (PRIS) is a rare and often fatal syndrome described in critically ill children undergoing long-term propofol infusion at high doses. Recently several cases have been reported in adults, too. The main features of the syndrome consist of cardiac failure, rhabdomyolysis, severe metabolic acidosis and renal failure. To date 21 paediatric cases and 14 adult cases have been described.
These latter were mostly patients with acute neurological illnesses or acute inflammatory diseases complicated by severe infections or even sepsis, and receiving catecholamines and/or steroids in addition to propofol. Central nervous system activation with production of catecholamines and glucocorticoids, and systemic inflammation with cytokine production are priming factors for cardiac and peripheral muscle dysfunction. High-dose propofol, but also supportive treatments with catecholamines and corticosteroids, act as triggering factors. At the subcellular level, propofol impairs free fatty acid utilisation and mitochondrial activity. Imbalance between energy demand and utilisation is a key pathogenetic mechanism, which may lead to cardiac and peripheral muscle necrosis.
Propofol infusion syndrome is multifactorial, and propofol, particularly when combined with catecholamines and/or steroids, acts as a triggering factor. The syndrome can be leathal and we suggest caution when using prolonged (> 4 8 h) propofol sedation at doses higher than 5 mg/kg per h, particularly in patients with acute neurological or inflammatory illnesses.
In these cases, alternative sedative agents should be considered. If unsuitable, strict monitoring of signs of myocytolysis is advisable. (Vasile B et al., 2003, Intensive Care Med 29:1417-1425)
© Medicom VerlagsgmbH
Wir wollen Fachärzte und Pfleger topaktuell und wissenschaftlich fundiert über Studien, fachspezifische Entwicklungen und deren praktische Umsetzung informieren, um sie in ihrer Arbeit und Fortbildung zu unterstützen.
Wählen Sie dazu bitte Ihr Land aus.